Florida, 2024

Damaging Winds in Florida, May 31, 2024

May 31, 2024 · NWS MFL · 2 events in 1 county or zone

Wind convergence resulting from a weak backdoor frontal boundary moving SW across the South Florida peninsula, along with cold air aloft, led to the development of strong to severe thunderstorms across SW Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Wind convergence resulting from a weak backdoor frontal boundary moving SW across the South Florida peninsula, along with cold air aloft, led to the development of strong to severe thunderstorms across SW Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 31, 2:05 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, May 31, 2:05 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Miami FL
305 PM EDT Fri May 31 2024

...High Risk Of Rip Currents East Coast Beaches...
...Heat Indices Getting Back To 100s Middle/End Of Next Week...
...Isolated To Scattered Storms For Next Week...

...New LONG TERM...

.SHORT TERM...
(Rest of today through Saturday)
Issued at 1220 PM EDT Fri May 31 2024

Today will be a transition day in South Florida as breezy
east-northeast winds increase with strong high pressure building
across the Eastern seaboard behind a departing mid-level trough.
This will result in a generally cooler and drier day across the
area, with the chances for showers and thunderstorms over the
interior and southwest regions into this evening. While storm
activity will be suppressed, there could still be a few strong to
severe storms with decent mid-level lapse rates and cooler
temperatures aloft. Any storms will be capable of producing strong
wind gusts, frequent lightning, hail, and localized flooding.

On Saturday, a shallow backdoor cold front will push across the
area from over the Atlantic, reinforcing breezy easterly flow
over South Florida. There could be a few showers along the east
coast metro forming along convergence boundaries, but in general
most convective activity will again be over the interior and
southwest areas.

The most notable impacts from the breezy easterly flow will be the
cooler temperatures, especially across eastern areas. Highs today
will range from around 90 along the east coast, to mid to upper
90s along the gulf coast. Saturday's highs will be a few degrees
cooler, with mid to upper 80s along the east coast, and low to mid
90s over the interior and gulf coast. Heat index values will not
be much different than the high temperature with dewpoints at or
below 70.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 242 PM EDT Fri May 31 2024

.Rest of This Weekend into Early Next Week...
The long range models are showing that the back door cold front
will have dissipated over the Florida Straits late this weekend,
as a ridge of high pressure builds into the Western Atlantic
waters. This will keep a northeast to east wind flow over South
Florida allowing for the east coast sea breeze to push inland each
day with the west coast sea breeze remaining over the west coast
metro areas. This will allow for isolated to scattered showers
and thunderstorms to develop along the east coast sea breeze in
the morning hours before shifting and increasing in coverage over
interior and west coast metro areas in the afternoon hours.

Highs each day will be mainly in the lower to mid 90s over most
areas, except mid to upper 80s over the east coast metro areas.
The only exception to this is over the far western east coast
metro areas where it could get up to around 90 degrees. Heat
indices will be in the mid to upper 90s over most areas each day
except lower to mid 90s east coast metro areas and around 100
over metro Collier County.

Lows will be mainly in the lower to mid 70s over most areas each
night, except for the east coast metro areas where they will be in
the upper 70s to near 80 degrees.

.Middle To End Of Next Week...
The ridge will break down late next week over the Western Atlantic
waters allowing for a trough of low pressure to build into the
Eastern United States from the west. This will allow for the
steering flow to become more south to southwest direction over
South Florida. At the same time, some deeper moisture could start
to work into South Florida from the Caribbean Sea. This will
allow for a possible increase in POPs over South Florida late next
week with the highest coverage over the east coast metro areas
where the sea breezes collide.

Highs will also be on an increase middle to end of next week with
highs getting up into the mid to upper 90s over most areas, except
around 90 over the west coast metro areas. Heat indices will also
be increasing and should be in the lower to mid 100s over most
areas, except around 100 over the west coast metro areas. Lows
will also remain in the 70s over most areas, except around 80 east
coast metro areas.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM EDT Fri May 31 2024

Generally VFR conditions through the 18Z TAF period. Easterly
winds of 10-15 kts with gusts around 20 kts continue into the
evening with less gusts overnight. Winds pick up again by the
afternoon on Saturday. A brief Gulf breeze is expected at APF
later this afternoon, with VCSH/VCTS through the evening hours.

&&

.MARINE...
Issued at 1220 PM EDT Fri May 31 2024

East-northeast winds of 15 to 25 kts will develop this evening and
overnight, creating hazardous boating conditions over the
Atlantic waters, which will linger through most of the weekend.
Seas will build up to 6-7 feet over the Atlantic waters, and 2-3
feet over the Gulf waters. A Small Craft Advisory has been issued
for the Atlantic waters from this evening through Sunday morning.
Additionally, there is potential for daily showers and
thunderstorms, which could result in locally elevated winds and
seas.

&&

.BEACHES...
Issued at 1220 PM EDT Fri May 31 2024

Developing east to northeast onshore flow has lead to a High Risk
of Rip Currents for the east coast beaches of South Florida for
rest of this weekend.

&&

.FIRE WEATHER...
Issued at 1220 PM EDT Fri May 31 2024

High pressure building north of the area will keep east to
northeast winds in place over the weekend, with gusts of 20 to 25
mph during each afternoon. Minimum RH values will drop to around
35% across interior and southwest areas, while staying above 50%
along the coast. Despite the drier airmass, there will still be
chances for afternoon showers and thunderstorms each day,
primarily focused over the interior and southwest areas,
initiating along sea breeze boundaries. Afternoon dispersion
values will range from very good to locally excellent. The
combination of high dispersion and dry fuels over the interior and
southwest areas will lead to sensitive fire conditions that will
have to be monitored.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  87  78  87 /  10  50  40  40
West Kendall     75  88  75  89 /  10  40  40  40
Opa-Locka        77  88  78  87 /  10  50  40  40
Homestead        78  87  77  87 /  10  40  40  40
Fort Lauderdale  78  86  78  86 /  10  50  40  40
N Ft Lauderdale  78  86  78  86 /  10  50  40  40
Pembroke Pines   78  89  78  89 /  10  50  40  40
West Palm Beach  76  86  76  86 /  10  40  40  40
Boca Raton       77  87  77  87 /  10  50  40  40
Naples           74  95  74  93 /  20  40  30  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 8 PM EDT this evening through Sunday
     evening for FLZ168-172-173.

AM...Small Craft Advisory from 8 PM this evening to 8 AM EDT Sunday
     for AMZ650-651-670-671.

GM...None.
&&

SHORT TERM...Culver
LONG TERM....BNB
AVIATION...Culver
Hazardous weather outlook, May 31, 8:51 AM EST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
951 AM EDT Fri May 31 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
011400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
951 AM EDT Fri May 31 2024

...Scattered Thunderstorms: Mainly Interior...
...Increasing Rip Current Risk for Atlantic Beaches...
...Hazardous Marine Conditions This Weekend: Atlantic Waters...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms are possible this afternoon
and evening, primarily over interior and SW Florida.

Rip Currents: There is a moderate risk of rip currents today for the
Atlantic beaches, becoming a high risk tonight.

Heat: Heat indices of 100-105 are possible today across SW Florida.

Marine: Hazardous marine conditions in the form of elevated winds
and seas are expected beginning this evening over the Atlantic
waters.

Fire Weather: Breezy easterly winds combined with dry fuels may lead
to sensitive fire conditions this afternoon over interior areas,
primarily west of Lake Okeechobee.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered thunderstorms will be possible each day
through the middle of next week, primarily during the afternoon and
early evening hours.

There will be a high rip current risk this weekend for the Atlantic
beaches.

Hazardous marine conditions will persist in the Atlantic waters through
Sunday morning.

Sensitive fire weather conditions will be possible again on Saturday
over interior areas due to breezy easterly winds and dry fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 31, 3:25 PM EST, 1 hour before
Special Weather Statement
National Weather Service Miami FL
425 PM EDT Fri May 31 2024

FLZ069-070-312115-
Coastal Collier County FL-Inland Collier County FL-
425 PM EDT Fri May 31 2024

...A strong thunderstorm will impact portions of west central Collier
County through 515 PM EDT...

At 425 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Naples, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Naples, Naples Manor, East Naples, Lely Resort, Lely, and Rookery Bay
Aquatic Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds can touch down and produce waterspouts. Although
typically weak and short lived, a landfalling waterspout can cause
property damage and serious injury.

&&

LAT...LON 2620 8173 2601 8171 2600 8173 2602 8174
      2601 8176 2601 8174 2600 8174 2600 8176
      2602 8177 2602 8176 2603 8176 2603 8177
      2609 8180 2620 8182
TIME...MOT...LOC 2025Z 282DEG 7KT 2612 8185

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hadi

The radar

The Miami radar (KAMX), 138 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Collier

When
May 31, 4:25 PM EST
Where
Collier County, 0.74 mi SSW of Marco
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
25.960, -81.733

Rockport Ct WeatherFlow station reported a 67 mph wind gust on Marco Island at 525 PM|related to a severe thunderstorm in the area.

Thunderstorm Wind, Collier

When
May 31, 4:50 PM EST
Where
Collier County, 2.98 mi SSE of Marco
Measured
51 kt (59 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
25.928, -81.719

Lamplighter Ct WeatherFlow station reported a 59 mph wind gust on Marco Island at 550 PM related to a severe thunderstorm in the area. Local broadcast media reported Marco Island residents received damage from strong winds. Report and pictures of flag poles snapped and laying on the ground in two yards.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186043, 1186044.